Home

Loading...

Table of contents

Bleeding in patients on antithrombotics

Background

Overview

Definition
Bleeding in patients on antithrombotics is a common complication in patients treated with both anticoagulation and antiplatelet therapy.
1
Pathophysiology
Bleeding in patients on antithrombotics is caused by a complex biological interaction between blood and tissue factors and extensive anticoagulation effect.
2
Disease course
The complex biological interaction of blood and tissue factors, in addition to the extensive anticoagulation effect, activates bleeding cascade causing bleeding in patients on antithrombotics, which may be categorized as minor or major bleeding that may increase morbidity and mortality.
2
Prognosis and risk of recurrence
Major bleeding is associated with a mortality rate of 11%.
1

Guidelines

Key sources

The following summarized guidelines for the management of bleeding in patients on antithrombotics are prepared by our editorial team based on guidelines from the Canadian Cardiovascular Society (CCS 2018) and the British Society for Haematology (BSH 2013). ...
Show more

Medical management

Patients on UFH: as per BSH 2013 guidelines, discontinue heparin infusions and apply general hemostatic measures to stop bleeding in patients on UFH.
B
Create free account

More topics in this section

  • Patients on warfarin

  • Patients on danaparoid

  • Patients on fondaparinux

  • Patients on bivalirudin

  • Patients on argatroban

  • Patients on dabigatran

  • Patients on rivaroxaban

  • Patients on anti-platelets

  • Patients on fibrinolytics

Specific circumstances

Supratherapeutic INR without bleeding: as per BSH 2013 guidelines, withhold 1-2 doses of warfarin and reduce the maintenance dose in patients with an INR > 5.0 but who are not bleeding.
B
Show 2 more

More topics in this section

  • Warfarin reversal before surgery